Alert archive / Mississippi / Flash Flood Warnings in 2024

Flash Flood Warning 53, NWS Jackson, MS

July 20, 2024Marion County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jul 20, 2024, 9:02 PM CDT for Marion County, Mississippi. It was in force for 108 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2024, 9:02 PM CDT (02:02 UTC)
Expired
Jul 20, 2024, 10:50 PM CDT
In force
108 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Marion County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 105 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 2.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2024-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 955 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2024-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
955 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

505 
WGUS54 KJAN 210202
FFWJAN
MSC091-210500-
/O.NEW.KJAN.FF.W.0053.240721T0202Z-240721T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
902 PM CDT Sat Jul 20 2024

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Northern Marion County in south central Mississippi...

* Until midnight CDT tonight.

* At 902 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. The expected rainfall rate is 1 to 2.5 inches in 1 
  hour. Additional rainfall amounts of 1 to 2 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Columbia, Kokomo, Goss, Morgantown, Bunker Hill, Holly Springs and 
  Improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3139 8982 3140 8982 3143 8965 3123 8965
      3118 9003 3137 9004 3139 8990

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2.5 INCHES IN 1 HOUR

$$

sas20
1 follow-up statement
179 
WGUS74 KJAN 210350
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
1050 PM CDT Sat Jul 20 2024

MSC091-210400-
/O.CAN.KJAN.FF.W.0053.000000T0000Z-240721T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion MS-
1050 PM CDT Sat Jul 20 2024

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN MARION COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3139 8982 3140 8982 3143 8965 3123 8965
      3118 9003 3137 9004 3139 8990

$$

DB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 7:04 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 20, 7:04 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
704 PM CDT Sat Jul 20 2024

...New AVIATION...

.DISCUSSION...
Issued at 224 PM CDT Sat Jul 20 2024

Tonight and Tomorrow...An upper trough remains situated across
the central part of the country with the eastern periphery serving
to reduce upper heights in our area. This combined with a remnant
cold frontal boundary is supporting scattered showers and storms
that again will likely linger into tonight. With a continued lack
of adequate deep layer shear, organized severe storms are not
expected. With substantial deep layer moisture (PW AOA 2") and
relatively light flow, storms could produce bouts of locally heavy
rain of 1-3" in short period of time.

A similar pattern continues into tomorrow with scattered afternoon
into overnight storms carrying similar hazards, mostly for localized
heavy rains. For this reason, localized flash flooding will be
possible tonight as well as into tomorrow, where the most favored
areas for brief, mostly urban flooding will be general along and
southeast of the Natchez Trace.

Lows tonight fall into the lower 70s F with highs tomorrow not
dissimilar from what we've seen today, topping out in the upper 80s
F to near 90 F areawide. Patchy fog and low clouds will be possible,
particularly around dawn. /86/

Sunday night through Saturday. Rainy conditions continue through
the extended with showers and thunderstorms expected nearly
everyday. Cloudy skies and rain will keep afternoon temperatures a
little cooler, but a steady flow of moisture will maintain muggy
conditions.

Ridging to the east and west will keep deep moisture flowing into
the region. Southwesterly to southerly winds are  bringing in
Pacific and Gulf moisture. The environment across the region is more
tropical like, where PW values were around 2 inches. Scattered to
numerous showers will continue where periods of heavy rain are
likely. Radar estimates this morning showed 3-4 inches of rain fell
over Lauderdale, Kemper and a portion of northern Clarke mostly
overnight. Several inches of rain fell late last week with total
estimates showing values near 7 inches in a few locations.

Heavy downpours, especially in thunderstorms will be more efficient
and may produce rounds of rain where several inches may fall.
Training storms along with heavy rain may lead to localized
flooding. A limited risk area for flash flooding will continue for
the southeastern zones through the weekend. The entire area may need
to be included by mid week.

Models show a nearly stalled/slow moving boundary settled generally
along the Natchez Trace by tomorrow night. Several waves are
expected to develop and move along the boundary over the next few
days providing support for convection. The boundary/trough axis
hangs over the area going into next weekend. A ridge builds into the
Gulf and the boundary slowly moves north Friday/Saturday. Warm
advection continues with the Bermuda well planted and
showers/thunderstorms remain likely through next weekend.

Cloudy skies and rain will keep afternoon temperatures down a couple
degrees, but highs for much of the area will be near 90. Overnight
lows will be in the lower to mid 70s. No big changes expected for
the next 7 days. The area will continue to be monitored for flash
flood potential.

&&

.AVIATION...
(00Z TAFS)
Issued at 702 PM CDT Sat Jul 20 2024

All TAF sites are VFR this evening and expect these conditions to
continue through the period. Some brief reduction in visibility
will be possible with a passing shower, but overall VFR conditions
will prevail./15/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       73  90  72  85 /  20  60  40  80
Meridian      71  89  70  85 /  50  70  50  90
Vicksburg     71  91  72  87 /  10  50  40  70
Hattiesburg   73  89  72  88 /  70  90  50  90
Natchez       72  88  72  86 /  20  70  50  80
Greenville    69  90  72  87 /   0  10  20  50
Greenwood     70  91  71  87 /  10  20  20  50

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

/15

In the hours before

Special weather statement, Jul 20, 7:57 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Jackson MS
757 PM CDT Sat Jul 20 2024

MSZ072-210130-
Marion MS-
757 PM CDT Sat Jul 20 2024

...A STRONG THUNDERSTORM WILL IMPACT MARION COUNTY THROUGH 830 PM
CDT...

At 757 PM CDT, Doppler radar was tracking a strong thunderstorm near
Columbia, moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Columbia, Goss, and Bunker Hill around 800 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3117 9001 3118 9003 3123 9003 3124 9004
      3136 9004 3139 8995 3139 8982 3144 8982
      3143 8965 3122 8965 3113 8998 3113 9001
TIME...MOT...LOC 0057Z 244DEG 11KT 3128 8987

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SAS

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:57 PM CDTSpecial Weather StatementJANMarion33 min
Jul 21, 1:17 PM CDTSpecial Weather StatementJANLamar43 min
Jul 21, 2:03 PM CDTFlash Flood WarningJANRankin2 hr
Jul 21, 3:06 PM CDTSpecial Weather StatementJANJasper54 min
Jul 21, 3:11 PM CDTSpecial Weather StatementJANNewton64 min
Jul 21, 3:39 PM CDTSpecial Weather StatementJANSimpson, Smith66 min
Jul 21, 3:53 PM CDTSpecial Weather StatementJANClarke, Kemper, Lauderdale52 min
Jul 21, 4:05 PM CDTSevere Thunderstorm WarningJANKemper27 min
Jul 21, 4:15 PM CDTFlash Flood WarningJANClarke, Jasper, Lauderdale, Newton, Scott, Smith2 hr
Jul 21, 4:54 PM CDTSpecial Weather StatementJANJefferson Davis, Lawrence, Lincoln, Simpson66 min
Jul 21, 5:56 PM CDTSpecial Weather StatementJANLawrence, Lincoln64 min

Nearby

Flash Flood Warnings in Mississippi, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.